Macrolides

Macrolides are bacteriostatic agents that bind to the 50 S ribosome and inhibit bacterial protein synthesis. Available agents include erythromycin, azithromycin, clarithromycin, and dirithromycin. Macrolides rarely cause hypersensitivity reactions, but adverse effects of macrolide use include gastrointestinal irritation, reversible ototoxicities, pancreatitis, and cholestatic hepatitis.

The most important adverse reaction reported with macrolide use is cardiac dysrhythmias associated with erythromycin and possibly clarithromycin. Erythromycin-related polymorphic ventricular tachycardia (torsades de pointes) has been well documented in two clinical situations: (1) after intravenous erythromycin administration and (2) when oral erythromycin is taken with specific drugs (astemizole, terfenadine, and cisapride).

Erythromycin can prolong action potential duration and delay repolarization. Clinically, this is witnessed by prolongation of the QT interval. The mechanism of this QT prolongation is believed to be erythromycin blockade of the selective delayed rectifier potassium current in Purkinje fibers. Recently, prolongation of the QT interval and torsades de pointes was also reported with clarithromycin.9

Erythromycin and clarithromycin inhibit cytochrome P-450, which can lead to increased serum levels of astemizole, carbamazepine, cisapride, corticosteroids, cyclosporine, digoxin, terfenadine, theophylline, warfarin, valproate, and ergot alkaloids. Cases of torsades de pointes have occurred with coadministration of erythromycin and the antihistamines astemizole and terfenadine. It is believed that increased drug level of these antihistamines is responsible for prolongation of the QT interval. Recently, prolonged QT interval and ventricular dysrhythmias have also been reported with coadministration of clarithromycin and with cisapride. 10 Azithromycin does not inhibit the P-450 system and, to date, has not been linked to ventricular dysrhythmias.

Coping with Asthma

Coping with Asthma

If you suffer with asthma, you will no doubt be familiar with the uncomfortable sensations as your bronchial tubes begin to narrow and your muscles around them start to tighten. A sticky mucus known as phlegm begins to produce and increase within your bronchial tubes and you begin to wheeze, cough and struggle to breathe.

Get My Free Ebook


Post a comment